Vaccine paradox:

Indian American physician Akshat Jain, of Loma Linda University Children’s Hospital. (photo provided)

VIPIT is the medical term given to the phenomenon in which clots develop in various parts of the body after certain (not all) COVID-19 vaccines. VIPIT stands for vaccine induced prothrombotic immune thrombocytopenia, a complicated term explained simply as clotting of the thrombocytes or platelet cells in the blood vessels after receiving the COVID vaccine.

Clearly, the understanding for this newly evolving condition is very, very limited but what we know so far is extremely concerning. The commonality of adenovirus-based vaccines – Astra Zeneca (AZ) and the Janssen vaccine – may have something to do with the building list of reports in patients who have developed blood clots all around the world, sometimes to fatal outcomes.

The underlying mechanism mirrors something that has been noted before as heparin-induced thrombocytopenia where patients, whilst having low numbers of platelet counts in their circulation, continue to form diffuse and life-threatening blood clots.

Varying numbers from the European countries confirm some association of the adenovirus-based vaccine and thromboses. About 170 cases of clots from the European reporting agencies and 19 deaths amongst the AZ vaccine recipients in the U.K. have been reported so far. While overall that brings that incidence of VIPIT at about 1 in 500,000, those numbers vary by country. For example, reports from the Norwegian literature put the incidence of VIPIT at a whopping 1 in 25,000 vaccine recipients under the age of 65 yrs.

Especially concerning is the utilization of AZ vaccine globally under various names, for example, in India the popular "Covishield" vaccine that is being used for mass inoculation is the AZ-oxford adenovirus-based vaccine whereas the indigenous "Covaxin" seems to not share the similar risk.

As the global medical community attempts to collate data and tries to understand the exact underlying mechanism of this condition, it is evident and clear that vaccines work and prevent the COVID infection. It is thus still strongly recommended that everyone takes advantage of the available immunization when eligible but stay mindful of the following symptoms and receive prompt care if they appear within 4 weeks after your shot:

  • Lightheadedness or syncope
  • Weakness in one half of the body
  • Chest pain or shortness of breath
  • Swelling or coldness in the leg
  • Severe or worsening headache
  • Blurred vision
  • Persistent bleeding
  • Skin changes - small red spots, unprovoked unusual bruising, or blood blisters under the skin.
  • Sudden onset abdominal pain

(Akshat Jain, M.D., M.P.H., is the director of inherited bleeding disorders and hemoglobinopathies program; faculty department of pediatrics & clinical medicine; hematology, oncology and stem cell transplantation at Loma Linda University Children’s Hospital and Loma Linda University School of Medicine in California.  He is also an assistant professor of public health at Loma Linda School of Public Health.)

(0) comments

Welcome to the discussion.

Keep it Clean. Please avoid obscene, vulgar, lewd, racist or sexually-oriented language.
PLEASE TURN OFF YOUR CAPS LOCK.
Don't Threaten. Threats of harming another person will not be tolerated.
Be Truthful. Don't knowingly lie about anyone or anything.
Be Nice. No racism, sexism or any sort of -ism that is degrading to another person.
Be Proactive. Use the 'Report' link on each comment to let us know of abusive posts.
Share with Us. We'd love to hear eyewitness accounts, the history behind an article.